Alert archive / Michigan / Frost Advisories in 2011

Frost Advisory 3, NWS Detroit, MI

October 1, 20118 counties in Michigan

NWS Detroit, MI issued this frost advisory at Oct 1, 2011, 3:35 PM EDT for 8 counties in Michigan. It took effect at Oct 2, 2011, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2011, 3:35 PM EDT (19:35 UTC)
In effect from
Oct 2, 2011, 2:00 AM EDT
Expired
Oct 2, 2011, 8:00 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Lenawee County, MI, Livingston County, MI, Midland County, MI, Saginaw County, MI, Shiawassee County, MI, Washtenaw County, MI

The radar

The Detroit radar (KDTX), 51 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WWUS73 KDTX 011935
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT SAT OCT 1 2011

...AREAS OF FROST EXPECTED OVERNIGHT...

.CLEAR TO PARTLY CLOUDY SKIES AND DECREASING WINDS WILL ALLOW THE
TEMPERATURES TO FALL WELL INTO THE 30S TONIGHT. CONDITIONS WILL BE
FAVORABLE FOR THE FORMATION OF FROST. FROST FORMATION IS EXPECTED
TO HOLD OFF UNTIL AFTER MIDNIGHT.

MIZ047-048-053-060-061-068-075-082-020345-
/O.NEW.KDTX.FR.Y.0003.111002T0600Z-111002T1200Z/
MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-LIVINGSTON-WASHTENAW-
LENAWEE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW...OWOSSO...
FLINT...HOWELL...ANN ARBOR...ADRIAN
335 PM EDT SAT OCT 1 2011

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY.

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S OVERNIGHT WITH
   FROST FORMING AFTER MIDNIGHT.

IMPACTS...

 * UNPROTECTED VEGETATION WILL BE SUSCEPTIBLE TO DAMAGE FROM THE
   FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE
OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DG
3 follow-up statements
210 
WWUS73 KDTX 020210
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1010 PM EDT SAT OCT 1 2011

...AREAS OF FROST EXPECTED OVERNIGHT...

.CLEAR TO PARTLY CLOUDY SKIES AND DECREASING WINDS WILL ALLOW THE
TEMPERATURES TO FALL WELL INTO THE 30S OVERNIGHT. CONDITIONS WILL
BE FAVORABLE FOR THE FORMATION OF FROST. 

MIZ047-048-053-060-061-068-075-082-021200-
/O.CON.KDTX.FR.Y.0003.111002T0600Z-111002T1200Z/
MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-LIVINGSTON-WASHTENAW-
LENAWEE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW...OWOSSO...
FLINT...HOWELL...ANN ARBOR...ADRIAN
1010 PM EDT SAT OCT 1 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SUNDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S OVERNIGHT 
   WITH FROST FORMING AFTER MIDNIGHT. 

IMPACTS...

 * UNPROTECTED VEGETATION WILL BE SUSCEPTIBLE TO DAMAGE FROM THE 
   FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE 
   OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
600 
WWUS73 KDTX 020758
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 AM EDT SUN OCT 2 2011

...AREAS OF FROST EXPECTED OVERNIGHT...

.CLEAR SKIES AND LIGHT WINDS WILL CONTINUE TO PROMOTE WIDESPREAD FROST
FORMATION THIS MORNING AS TEMPERATURES FALL INTO THE LOW TO MID
30S. THE THREAT FOR FROST WILL END AROUND 800 AM THIS MORNING AS
THE SUN RISES AND TEMPERATURES BEGIN TO WARM.

MIZ047-048-053-060-061-068-075-082-021200-
/O.CON.KDTX.FR.Y.0003.000000T0000Z-111002T1200Z/
MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-LIVINGSTON-WASHTENAW-
LENAWEE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW...OWOSSO...
FLINT...HOWELL...ANN ARBOR...ADRIAN
358 AM EDT SUN OCT 2 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S EARLY THIS MORNING.

 * COLD TEMPERATURES COMBINED WITH LIGHT WINDS AND CLEAR SKIES WILL
   PROMOTE WIDESPREAD FROST FORMATION.

IMPACTS...

 * UNPROTECTED VEGETATION WILL BE SUSCEPTIBLE TO DAMAGE FROM THE 
   FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE 
   OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. 

&&

$$

HLO
007 
WWUS73 KDTX 021148
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
748 AM EDT SUN OCT 2 2011

...FROST ADVISORY TO EXPIRE AT 800 AM THIS MORNING...

MIZ047-048-053-060-061-068-075-082-021300-
/O.EXP.KDTX.FR.Y.0003.000000T0000Z-111002T1200Z/
MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-LIVINGSTON-WASHTENAW-
LENAWEE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW...OWOSSO...
FLINT...HOWELL...ANN ARBOR...ADRIAN
748 AM EDT SUN OCT 2 2011

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * THE THREAT FOR FROST FORMATION IS ENDING DUE TO SUNRISE.

IMPACTS...

 * NO FURTHER IMPACTS ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * NO FURTHER ACTION IS RECOMMENDED.

&&

$$

HLO

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at Oct 1, 1:46 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 1, 1:46 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
146 PM EDT SAT OCT 1 2011

.AVIATION...

//DISCUSSION...

BKN MVFR TO LOWER VFR CIGS WILL PERSIST DURING THE FIRST SEVERAL
HOURS OF THE FORECAST...WITH HEIGHTS MAINLY IN THE 3-4KFT RANGE. AS
DRIER AIR WORKS INTO THE AREA...THE TREND WILL BE FOR SCT CLOUDS BUT
EXPECT SOME ENHANCEMENT FROM LAKE HURON INTO PTK/DET/YIP/DTW ON THE
NORTH TO NORTHEAST FLOW INTO THIS EVENING. WINDS WILL CONTINUE TO
GUST TO 25 KNOTS OR SO THIS AFTERNOON...BUT WITH DECOUPLING WILL
DECREASE TO CLOSER TO 10 KNOTS...BEFORE INCREASING AGAIN ON SUNDAY
AS BOUNDARY LAYER RE-MIXES.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE FOR CEILINGS TO REMAIN BELOW 5000 FEET THIS
AFTERNOON.

* HIGH CONFIDENCE WIND GUSTS WILL GUST TO 25 KNOTS THIS AFTERNOON
FROM ABOUT 360 DEGREES.

&&

.PREV DISCUSSION...ISSUED 356 AM EDT SAT OCT 1 2011

SHORT TERM...TODAY

AREA OF DEFORMATION BEHIND THE DEPARTING UPPER LOW CONTINUES TO
AFFECT THE FAR SOUTHEAST CORNER OF LOWER MICHIGAN THIS
MORNING...WHILE LAKE EFFECT RAIN SHOWERS HAVE FILLED IN OVER MOST OF
THE REST OF THE FORECAST AREA.

NORTHERLY FLOW WILL CONTINUE TO FEED THE COLD AIRMASS ALREADY OVER
THE REGION TODAY. THIS COLD AIR FLOWING OVER THE 60 DEGREE WATERS OF
LAKE HURON WILL GENERATE ADDITIONAL LOW-LEVEL INSTABILITY (MODIFIED
SOUNDINGS OVER SOUTHERN LAKE HURON YIELD 300 J/KG OF SB CAPE)...AND
ALLOW LAKE EFFECT RAIN SHOWERS TO CONTINUE ONCE THE DEFORMATION ZONE
DROPS SOUTHEAST OF THE FORECAST AREA THIS MORNING. EXPECT THIS
ACTIVITY TO START TO WANE AROUND NOON...AS MUCH DRIER AIR ABOVE
850MB ARRIVES. THIS SHOULD PUT AN END TO ALL BUT JUST A FEW SHOWERS
OVER THE EASTERN THUMB BY LATE AFTERNOON...AND ALLOW THE CLOUD COVER
TO BREAK FROM WEST TO EAST THROUGH THE DAY.

SURFACE PRESSURE GRADIENT AND WIND FIELD WILL DECREASE TODAY AS WELL
AS THE AREA OF SURFACE LOW PRESSURE MOVES TOWARDS THE MID-ATLANTIC
COAST...HOWEVER MODEL FORECAST SOUNDINGS DO STILL SUPPORT GUSTS TO
30 MPH INTO THE LATE AFTERNOON. WILL ALLOW THE WIND ADVISORY FOR
HURON COUNTY TO CONTINUE THROUGH ITS 5 AM EXPIRATION TIME AS 4 AM
OBSERVATIONS FROM BOTH PORT HOPE AND HARBOR BEACH SHOWED GUSTS TO
AROUND 40 MPH (JUST BARELY SHY OF CRITERIA).

LONG TERM...

SOUTHEAST MICHIGAN LOOKS TO BE REMAINING ON THE OUTER FRINGE OF THE
LARGE UPPER LEVEL LOW OVER THE MID ATLANTIC THROUGH EARLY NEXT
WEEK...WITH PRONOUNCED UPPER LEVEL RIDGE THEN TALKING HOLD DURING
THE MID TO LATE PART OF THE WORK WEEK...SUPPORTING A NICE FALL
WARMUP.

TEMPERATURES WILL BE COLD TONIGHT (30S)...BUT WINDS SHOULD STAY UP
MITIGATING THE FROST THREAT. LAKE STRATUS IS ALSO LIKELY EAST OF
US-23. NONE-THE-LESS...LOCATIONS WEST OF US-23 STAND A REASONABLE
CHANCE OF DROPPING TOWARD THE FREEZING MARK...CLOSER TO THE SURFACE
HIGH AND FARTHER REMOVED FROM THE ENHANCED LAKE INDUCED TROUGHING
AND LAKE CLOUDS.

SURGE OF ATLANTIC MOISTURE WILL BE ARCHED WESTWARD INTO THE CENTRAL
GREAT LAKES ON SUNDAY...PER 00Z GFS...WITH NICE 850-700 MB THETA-E
STRUCTURE...BUT OVERALL MOISTURE DOES NOT LOOK TERRIBLY GREAT WITH
PW VALUES AROUND 0.8 INCHES. NAM/GEM CONTINUE TO OFFER A CLOSE CALL
WITH RESPECT TO SHOWERS ON SUNDAY...AND WILL BE MAINTAIN LOW CHANCE
POPS ACROSS FAR EASTERN AREAS.

POTENTIAL BACK DOOR COLD FRONT MONDAY NIGHT/TUESDAY AS STRONG HIGH
BUILDS OVER EASTERN CANADA. WILL THUS REMAIN CONSERVATIVE WITH  HIGH
TEMPERATURES (UNDER 70)...BUT CONFIDENCE THEN PICKS UP WITH THE
INCREASING SOUTHERLY GRADIENT AS THE WEEK WEARS ON...AND AIRMASS
POTENTIAL IS WARM WITH 850 MB TEMPS IN THE LOWER TEENS. WITH THE
OCTOBER INSOLATION...MIXING WILL LIKELY COME UP SHORT OF 850
MB...BUT 70+ DEGREES STILL SEEMS REACHABLE BY WEDNESDAY...AND
CERTAINLY ON THURSDAY.

MARINE...

GALE FORCE WINDS WILL CONTINUE OVER MOST OF LAKE HURON TODAY BEFORE
SUBSIDING IN THE EARLY EVENING. UNTIL THEN...NORTHERLY WINDS WILL
CONTINUE TO GUST TO 40 KNOT GALES THROUGH THE MORNING...THEN
DECREASE TO 35 KNOT GUSTS BY EARLY AFTERNOON. ALTHOUGH WINDS WILL BE
LIGHTER TONIGHT AND SUNDAY AS HIGH PRESSURE BEGINS TO SETTLE INTO
THE REGION...WAVE HEIGHTS WILL BE SLOW TO SUBSIDE...AND WILL
NECESSITATE SMALL CRAFT ADVISORIES ACROSS THE LAKE HURON NEARSHORE
WATERS THROUGH SUNDAY. FURTHER SOUTH ACROSS LAKE ST CLAIR AND
WESTERN LAKE ERIE...WIND GUSTS WILL CONTINUE TO GUST BETWEEN 25 AND
30 KNOTS UNTIL LATE TONIGHT.

CLIMATE...

DETROIT (DTW) CLOSED OUT SEPTEMBER WITH 6.28 INCHES OF RAIN FOR THE
MONTH...WHICH PLACES 4TH ALL TIME.

1) 7.52 (1986)
2) 6.71 (2000)
3) 6.50 (1902)
4) 6.28 (2011)
5) 6.24 (1879)

INTERESTINGLY...FLINT AND SAGINAW BOTH FINISHED WELL BELOW NORMAL
FOR MONTHLY RAINFALL...2.09 AND 1.73 INCHES RESPECTIVELY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     GALE WARNING...LHZ441-LHZ442-LHZ443-LHZ462-LHZ463-LHZ464...UNTIL 5
     PM SATURDAY.

     SMALL CRAFT ADVISORY...INNER SAGINAW BAY...UNTIL 4 PM SUNDAY.

     SMALL CRAFT ADVISORY...OUTER SAGINAW BAY...UNTIL 4 AM MONDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL MIDNIGHT SUNDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL MIDNIGHT SUNDAY.

&&

AVIATION.....DG
SHORT TERM...HLO
LONG TERM....SF
MARINE.......HLO
CLIMATE......SF
CLIMATE......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Oct 1, 4:10 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 AM EDT SAT OCT 1 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-020830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
410 AM EDT SAT OCT 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-020830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
410 AM EDT SAT OCT 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT FOR ALL OF LAKE HURON...WITH SMALL
CRAFT ADVISORIES ELSEWHERE. REFER TO THE LATEST MARINE FORECASTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Nearby

Frost Advisories in Michigan, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.